Alert archive / California / Red Flag Warnings in 2022

Red Flag Warning 4, NWS Reno, NV

September 4, 2022Washoe County, Nevada; Lassen County, Modoc County, California

NWS Reno, NV issued this red flag warning at Sep 4, 2022, 2:42 AM PDT for Washoe County, Nevada; Lassen County, Modoc County, California. It took effect at Sep 4, 2022, 11:00 AM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 4, 2022, 2:42 AM PDT (09:42 UTC)
In effect from
Sep 4, 2022, 11:00 AM PDT
Expired
Sep 4, 2022, 8:00 PM PDT
In force
9 hr
Issued by
NWS Reno, NV

Counties Lassen County, CA, Modoc County, CA, Washoe County, NV

The radar

The Reno radar (KRGX), 154 km from the middle of the area, began a volume at 09:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 9.7 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2022-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2022-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4332 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

895 
WWUS85 KREV 040942
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
242 AM PDT Sun Sep 4 2022

CAZ270-278-NVZ458-050300-
/O.NEW.KREV.FW.W.0004.220904T1800Z-220905T0300Z/
Surprise Valley California-Eastern Lassen County-
Northern Washoe County-
242 AM PDT Sun Sep 4 2022

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM PDT
THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR PORTIONS OF
NORTHEAST CALIFORNIA AND FAR NORTHWESTERN NEVADA...

The National Weather Service in Reno has issued a Red Flag
Warning for gusty winds and low humidity, which is in effect from
11 AM this morning to 8 PM PDT this evening.

* Affected Area...Fire Weather Zone 270 Surprise Valley 
  California, Fire Weather Zone 278 Eastern Lassen County and 
  Fire Weather Zone 458 Northern Washoe County.

* Winds...Southwest 15 to 25 mph with gusts up to 35 mph. 

* Humidity...After another night of poor overnight humidity
  recovery, minimum humidity will fall to between 7-13% in the 
  afternoon.

* Duration...4 to 8 hours.

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno
1 follow-up statement
589 
WWUS85 KREV 050248
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
748 PM PDT Sun Sep 4 2022

CAZ270-278-NVZ458-050400-
/O.EXP.KREV.FW.W.0004.000000T0000Z-220905T0300Z/
Surprise Valley California-Eastern Lassen County-
Northern Washoe County-
748 PM PDT Sun Sep 4 2022

...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR PORTIONS OF NORTHEAST CALIFORNIA
AND FAR NORTHWESTERN NEVADA...

Winds have decreased below critical level criteria over the past
hour. Therefore, the Red Flag Warning will be allowed to expire.

$$

http://weather.gov/reno

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Sep 3, 12:24 PM PDT, 14 hours 18 minutes earlier.

Area forecast discussion, Sep 3, 12:24 PM PDT, 14 hours 18 minutes before
Area Forecast Discussion
National Weather Service Reno NV
1224 PM PDT Sat Sep 3 2022

.SYNOPSIS...

The current heat wave will continue through the middle of next
week, bringing moderate to high heat-health impacts. Gusty winds
will bring areas of critical fire weather conditions along with
choppy lakes and pockets of blowing dust today. A few
thunderstorms may return next week along with some cooling later
in the week, with additional moisture possible next weekend.

&&

.SHORT TERM...through Sunday Night...

The heat goes on with triple digit highs again on tap for most
lower elevations through Sunday and into the middle of next week.
The slight dent in the ridge over far northeast CA-northwest NV
due to the overnight shortwave passage across Oregon will push
highs down a few degrees in those areas, but rebound again Sunday
as the Great Basin ridge re-expands north and west. Afternoon flat
cumulus mainly south of US-50 today are expected to expand farther
north to near I-80 on Sunday. High resolution guidance indicates
the flatter cumulus extending northward to around I-80 on Sunday,
and possibly a little more vertical cumulus growth near the
Sierra crest in Mono County, but probability for a brief
thunderstorm is 10% or less.

Gusty winds will keep dusty conditions around the Black Rock
Desert through the remainder of today, then winds ease back to
more typical zephyr-type breezes on Sunday. See the fire weather
section for more details on wind speeds and impacts.

Record highs continue to be established for Reno after yesterday's
observed 102 degrees at the airport tied the overall September
record for warmest day. This morning's low of 67 degrees also
stands as the warmest minimum temperature for any September day in
Reno's climate history (previous record 66 degrees on 9/2/2013).
Lows will continue to be well above average for the next couple of
nights, although with more areas having lighter winds overnight
it isn't likely to be quite as warm compared to last night. MJD

.LONG TERM...Tuesday onward...

Expansive area of high pressure remains over the west with
continuing record or near record temperatures across the region.
The current forecast of 103 for KRNO on Tuesday would be the
latest 100 or greater degree on record AND the hottest September
day on record. Latest guidance is showing the ridge remaining
strong for another day, with 100+ degree temps for lower valleys
once again Wednesday, per the NBM. So Wednesday may end up being
the new latest 100 degree day on record for KRNO. Who is ready for
fall?

Some remnant monsoonal moisture may work its way north, with
ensemble data hinting at a 10-15% chance for thunderstorm
development Tuesday through Thursday. This is definitely a concern
given the recent very hot and dry conditions and little indication
that the low levels will moisten enough for meaningful rainfall.
This is a critical fire weather set up for dry lightning, and at
this point something to be aware of, but also remains lower
probability.

The spread in model/ensemble solutions is rather large for the end
of the week and into next weekend due to a variety of factors.
First, there is the question of a potential trough moving through
the northwest, finally flattening the ridge Thursday into Friday.
This is showing up in 30-40% of the cluster analysis 500 mb
solutions, while the rest bring a much weaker wave through British
Columbia. Either way, we should finally see the end of the triple
digit heat, and an uptick in afternoon winds from the middle into
the end of the week. We're getting into the season where we're
transitioning from summer ridges to Pacific troughs--something
models always struggle with.

Then, there is the real wildcard - a potential hurricane and how
the remnants may interact with weather in the mid-latitudes. The
big kicker is the fact this storm hasn't even formed yet, but the
National Hurricane Center is indicating a 90% chance for this
current disturbance off the coast of southern Mexico to become a
tropical system within the next 48 hours. Global forecast models
have an excellent handle on this part, but again, it's the
transition as it becomes an extratropical cyclone that tends to
bring wildly different model solutions. This is exactly what we're
seeing in the 6-10 day outlooks.

At this point, there are a handful of ensembles (roughly 20% of
the GEFS/EPS members) and low end chances in the NBM (10-20%) for
this moisture to absorb into the flow and actually make it as rain
into the Eastern Sierra and Nevada next weekend. The way this
evolves will yield wildly different forecast results, so stay
tuned! -Dawn

&&

.AVIATION...

Breezy winds along with continued very hot conditions are the main
concerns for aviators.

Southwest FL100 winds are sustained around 30-40 kts for areas
near and north of I-80 and will remain rather breezy, though
decrease 5-10 kts, into Sunday. This is leading to a bumpy ride
across and downwind of the Sierra. Winds are mixing down into
valley locations this afternoon with terminals expected to see
gusts 20-30 kts through around sunset. While this is not a set-up
for widespread wind shear, anticipate pockets of shear to develop
due to flow interaction with the terrain. Breezy winds to continue
Sunday, but most terminals will peak out with afternoon gusts
15-20 kts. Winds may bring areas of blowing dust, especially
downwind of deserts and sinks near and north of I-80.

Otherwise, the continued record high temperatures will bring midday
density altitude concerns through at least Wednesday next week.

There is a 10-15% chance for thunderstorm development next week,
initiating along the eastern Sierra, then potentially pushing
eastward into the late afternoon hours. -Dawn

&&

.FIRE WEATHER...

A Red Flag Warning remains in effect through early this evening
across northeast CA and northwest-far western NV. Ridge-level
winds have backed off from the peak gusts of 50-60 mph earlier
this morning, but should still allow for 30-40 mph gusts to mix
down for 5+ hours in the warning areas. Meanwhile, RH values
which only recovered to 20-30% last night in thermal belts/ridge
tops will drop into the 6-12% range across most elevations this
afternoon.

For Sunday, lingering 700 mb flow of 30-35 kt in the morning could
mix down with a short period of 25-30 mph gusts along with low
humidity again for northeast CA-northwest NV. Isolated sites may
reach critical levels for a short duration, but isn't expected to
be widespread enough for issuing any additional fire weather-
related watches or warnings. MJD

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...Heat Advisory until 9 PM PDT Tuesday for NVZ001-003>005.

     Red Flag Warning until 8 PM PDT this evening for NVZ420-423-458.

     Lake Wind Advisory until 8 PM PDT this evening for NVZ003.

     Lake Wind Advisory until 8 PM PDT this evening for NVZ004.

CA...Heat Advisory until 9 PM PDT Tuesday for CAZ070-071.

     Red Flag Warning until 8 PM PDT this evening for CAZ270-278.

&&

Nearby

Red Flag Warnings in California, 2022Red Flag Warnings in Nevada, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.